Home' Australian Pharmacist : March 2011 Contents Vol. 30 -- March #03
Continuing Professional Development
knowledge in practice
Knowledge in practice
The challenge of applying what you
learn to pharmacy practice!
Knowledge in practice is designed
to be difficult and aims to make you
apply information from articles in
this month's Australian Pharmacist
and other suggested reading to the
questions below, just as you would
for a client/patient. is section
is not meant to be easy. ere are
no simple clear-cut answers to the
questions. e standard references
listed below may be of use when
answering the questions.
1. Sansom L (ed). Australian Pharmaceutical Formulary
and Handbook, 21st Ed. Canberra: Pharmaceutical
Society of Australia, 2009.
2. Rossi S (ed). Australian Medicines Handbook. Adelaide:
Australian Medicines Handbook Pty Ltd; 2011.
3. National Prescribing Service [online]. At: www.nps.org.au
4. Merck Manual of Diagnosis and Therapy [online].
5. Product information -- available from various
sources, e.g. MIMS, APP Guide or online on
6. Royal College of Pathologists of Australasia. RCPA
Manual [online]. At: www.rcpamanual.edu.au
Through successful completion
of this activity, the learner will
demonstrate their ability to:
• Use readily available information
sources to access and select
relevant and up-to-date clinical
and practice-based information.
• Promote and contribute to the
optimal use of medicines.
• Address primary health needs
Competency standards (2010)
addressed: 4.2.1, 4.2.2, 4.2.3,
6.1.1, 6.1.2, 7.1.2, 7.1.3, 7.1.4, 7.2.2
The questions in this series are independently researched and compiled by PSA commissioned authors and peer reviewed.
Each question is worth 0.5 CPD credits.
Additional reference: Pertussis
(Whooping Cough). Australian
Immunisation Handbook [online]. 9th
Edition [accessed 14 Feb 2011]. At:
Annalisa, a young mother, asks for
more information on whooping cough.
Her daughter's friend has just been
diagnosed with whooping cough and
had spent the previous weekend at
their home. Annalisa is concerned
about the potential health risks
because she is three months pregnant
and her daughter is only three years
old. As far as Annalisa is aware,
no-one in her family has had whooping
cough and she cannot remember what
vaccinations she received as a child.
Her daughter also had a bad reaction
to her six-month dose of diphtheria-
tetanus-pertussis vaccine paediatric
formulation (DTPa), when her whole
leg swelled up.
Of the following options, which is the
most appropriate advice to provide
a) Annalisa should have a booster
vaccination as soon as possible. As
she is pregnant she should receive
the paediatric formulation (DTPa)
of the diphtheria-tetanus-pertussis
vaccine, which has lower antigen
content than the adult formulation.
b) If Annalisa has not had the three-
dose primary course of vaccination
against diphtheria, tetanus and
pertussis she should receive catch-
up vaccinations of the missing
doses using the adult formulation
c) As her daughter experienced
extensive limb swelling after
her six-month dose of paediatric
formulation (DTPa), she should not
have the booster dose at four years
of age. Her previous three doses
should provide adequate immunity
d) Annalisa should not be excessively
concerned for herself but should
be aware of possible pertussis
symptoms and consult a doctor if
Additional reference: Rowe
S, Hilmi S, Wood F. The use of
ichthammol glycerin in burn wound
care: a literature review [online].
Primary Intention. 2007 [accessed
14 Feb 2011]; 15(1):29--32.
Arthur is a 57-year-old invalid
pensioner whose current medical
history includes prostate cancer,
hypertension and photosensitivity to
coal tar. Several months ago Arthur
dropped a candle on his knee and
he now has a chronic leg wound
with slightly yellowish exudate and
inflamed margins. The local GP
asks for your advice on the use of
ichthammol to treat Arthur's wound,
as he has tried several products
previously without success.
Of the following four options, which
is the most appropriate advice to
provide to the GP?
a) Arthur should avoid using
bituminosulphate) because it has
a chemical structure and mode of
action that are related to coal tar.
Links Archive April 2011 Australian Pharmacist February 2011 Navigation Previous Page Next Page